Missouri, 2024Damaging Wind in Missouri, August 28, 2024
August 28, 2024 · NWS SGF · 1 event in 1 county or zone
A severe thunderstorm occurred in Jasper County during the afternoon of August 28, 2024, producing a localized microburst near Interstate 44 just southeast of Scotland. Damaging winds from the microburst resulted in damage to multiple barns as well as a semi truck that was overturned.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm occurred in Jasper County during the afternoon of August 28, 2024, producing a localized microburst near Interstate 44 just southeast of Scotland. Damaging winds from the microburst resulted in damage to multiple barns as well as a semi truck that was overturned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 28, 1:23 PM CST, 3 hours 7 minutes earlier. Its key messages:
- Isolated afternoon and evening thunderstorms will continue to be possible today. Gusty winds and locally heavy rainfall will be possible with any stronger storms.
- Daily heat index values in the middle 90s to around 100 will occur across the area today and Thursday.
- A front will bring greater shower and thunderstorm chances (50-80%) to the region Thursday night and Friday. Showers and storms will then linger into the weekend across portions of the area.
- Cooler conditions will occur Friday into early next week.
Area forecast discussion, Aug 28, 1:23 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
223 PM CDT Wed Aug 28 2024
.KEY MESSAGES...
- Isolated afternoon and evening thunderstorms will continue to
be possible today. Gusty winds and locally heavy rainfall will
be possible with any stronger storms.
- Daily heat index values in the middle 90s to around 100 will
occur across the area today and Thursday.
- A front will bring greater shower and thunderstorm chances
(50-80%) to the region Thursday night and Friday. Showers and
storms will then linger into the weekend across portions of
the area.
- Cooler conditions will occur Friday into early next week.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 202 PM CDT Wed Aug 28 2024
Isolated thunderstorm potential will continue into the evening
hours, mainly over southern and also eastern portions of the
area. Main threats are lightning and locally heavy rainfall, but
there is a very isolated strong wind (generally <=50 mph) threat
due to 2,000-3,000 J/kg of SBCAPE no shear allowing for pulse
strong to severe potential. Most locations will remain dry.
Could see similar isolated convection Thursday, with a 15-25%
chance in the forecast at this time. Greatest potential on
Thursday is over northern portions of the area. Temps Thursday
look similar to today with highs in the mid 90s and heat index
values up to around 100.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 202 PM CDT Wed Aug 28 2024
Better chances for showers and storms will be late Thursday
night into Friday as a cold front moves into the area. PoPs are
in the 50-80% range, but there is uncertainty on coverage,
especially over the NW CWA. Best coverage/potential is in the
morning and afternoon Friday. Severe weather is not a concern at
this time. Look for cooler temps Friday with highs in the 80s.
Lingering precip chances continue through the weekend as the
front will remain in the vicinity. The southern CWA will see the
greatest chances both Saturday (50-80%) and Sunday (20-30%).
Highs are forecast to be in the 80s this weekend.
Monday and Tuesday look dry for the most part with drier and
cooler air overhead. Highs are forecast to be in the upper 70s
to mid 80s.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1217 PM CDT Wed Aug 28 2024
VFR conditions will prevail through Thursday morning with light
surface winds. There are very low chances (10%) for a
thunderstorm between 21Z and 02Z late this afternoon and this
evening, however confidence is far too low to include in the
TAFs at this time.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Schaumann
Hazardous weather outlook, Aug 28, 12:58 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
158 PM CDT Wed Aug 28 2024
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
158 PM CDT Wed Aug 28 2024
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Marginal thunderstorm wind damage risk.
Limited lightning risk.
Limited excessive heat risk.
DISCUSSION...
A few isolated thunderstorms will be possible this afternoon and
evening. Lightning, locally heavy rainfall, and gusty winds up to
50 mph with a few of the strongest storms across the eastern
Ozarks on to the east.
Heat index values will warm into the middle 90s to around 100
degrees this afternoon into early this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat Index values will warm into the middle 90s to around 100
degrees again on Thursday.
Better shower and thunderstorm chances then occur Thursday night
into Friday as a front moves into the area. Showers and storms
may linger mainly across portions of southern Missouri into the
weekend. Severe weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Titus
Thunderstorm Wind, Jasper
- When
- August 28, 4:30 PM CST
- Where
- Jasper County, 2.15 mi SE of Atlas
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Public
- Coordinates
- 37.080, -94.370
Thunderstorm winds flattened one barn and damaged a barn roof and doors of another. Debris was blown west and caused additional damage when it hit a residential structure and a fence. A semi truck trailer was also overturned.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 28 to 29, 20243 injured · $2.0 million · EF1 · 25 events
- Heat in Nevada, August 28, 20241 death · 1 event
- Heat in Arizona, August 28, 20241 death · 1 event
- Heavy Snow in Montana, August 28, 20241 death · 1 event
- Tornadoes and Hail in South Dakota, August 28, 2024EF2 · 6 events
- Damaging Wind in Louisiana, August 28, 2024$200,000 · 78 kt wind · 1 event
- Damaging Winds in Mississippi, August 28 to 29, 2024$74,000 · 55 kt wind · 11 events
- Flash Flooding and Damaging Winds in Kentucky, August 28, 2024$54,000 · 60 kt wind · 5 events
- Damaging Wind in Missouri, August 28, 2024$40,000 · 1 event
- Wildfire in California, August 28, 2024$30,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 28 to 29, 202414 events
- Tornado and Lightning Strike in Florida, August 28, 2024$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208210.